Kansas, 2024Drought in Kansas, February 1 to 29, 2024
February 1 to 29, 2024 · NWS ICT · 9 events in 9 counties and zones
Drought conditions improved across the Central Kansas with only a few areas remaining in severe drought (D2). Areas of the Southeast Kansas did not have any improvement during the month despite getting a couple of heavy rain events during the month.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions improved across the Central Kansas with only a few areas remaining in severe drought (D2). Areas of the Southeast Kansas did not have any improvement during the month despite getting a couple of heavy rain events during the month. There still remains a significant area of Southeast Kansas still in severe drought (D2).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jan 31, 11:27 PM CST, 33 minutes earlier. Its key messages:
- Unseasonably mild through the forecast period.
- Warm low temperature records possible Thursday.
- Increasing rain chances this weekend.
Area forecast discussion, Jan 31, 11:27 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1127 PM CST Wed Jan 31 2024
.KEY MESSAGES...
- Unseasonably mild through the forecast period.
- Warm low temperature records possible Thursday.
- Increasing rain chances this weekend.
&&
.DISCUSSION...
Issued at 354 PM CST Wed Jan 31 2024
Changes: Increased precipitation chances for the weekend
A ridge is positioned over the central CONUS while a wave is exiting
off of the southeast coast. There is a shortwave over the Four
Corners region which should track into the Front Range and Southern
Plains tonight. These unseasonably mild temperatures could result in
record warm low temperatures on Thursday with low temperatures at
the normal seasonal high values; please see the climate section
below for more information. Daytime high temperatures are expected
to be in the mid 60s to lower 70s or 20 to near 30 degrees above
seasonal normal. A trough comes onshore on the West Coast on
Thursday then will track east into to the central and southern
Plains for the weekend. There is an increase in moisture
transport with anomalous moisture expected specifically for
Saturday. As mentioned in the previous discussion, instability
does exist posing the potential for some thunderstorm activity
from Friday evening through Saturday night. Strong or severe
storms are not expected with this activity. Given the
temperature profiles, only liquid precipitation is anticipated.
Breezy conditions with this low pressure system will occur on
Saturday with sustained speeds of 15 to 25 mph.
This system drops southeast to the southern Mississippi River Valley
by mid Sunday before moving over the southeast CONUS for the start
of next week. The precipitation should move out later in the day on
Sunday. A ridge is expected to build in behind the exiting system in
the central CONUS for the start of next week. While it will be
cooler from Friday onward, temperatures are still forecast above
normal by 5 to 20 degrees depending on the day. Sunday and Monday
should be the cooler days of the forecast after that system pushes
to the southeast with highs in the upper 40 to mid 50s. It will
be warmer afterwards given the ridge.
&&
.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1127 PM CST Wed Jan 31 2024
LLWS (directional and speed) at all terminals this TAF period.
VFR conditions are expected across the region with the only
issue will be the approach of a low level jet over the region
during the overnight hours. This has created a LLWS situation
over the region with all terminals likely to have some LLWS for
a period of time for the first six to eight hours of the TAF. By
13Z to 15Z, the surface winds will pick up and the LLWS
conditions will abate. VFR conditions are expected for the
remainder of the TAF period.
&&
.CLIMATE...
Issued at 355 PM CST Wed Jan 31 2024
There is potential for record high (warm) low temperatures on
Thursday for all sites. Please see below for greater detail. On
Sunday, Russell has another chance for a record high (warm) low
temperature given a current record of only 35 degrees and a
forecast of 41 degrees for that 24 hour period.
Thursday (2/1)
Chanute - Forecast:45 Record: 46 in 1941
Russell - Forecast:42 Record: 37 in 2016
Salina - Forecast:46 Record: 40 in 1941
Wichita - Forecast:46 Record: 46 in 1919
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...VJP
AVIATION...ELM
CLIMATE...VJP
Hazardous weather outlook, Jan 31, 4:20 PM CST, 7 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
420 PM CST Wed Jan 31 2024
KSZ032-033-047>053-067>072-082-083-091>096-098>100-012230-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
420 PM CST Wed Jan 31 2024
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There is chance for thunderstorms Friday night and Saturday. The
storms are not expected to be strong or severe. Localized flooding
could occur on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
Drought, Lincoln
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
Drought conditions improved across the county with the only remaining area of severe drought (D2) disappearing in the eastern parts of the county. All areas of the county improved to moderate drought (D1) or abnormally dry (D0).
Drought, Rice
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Rice forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
Drought conditions improved across the county with only the Southeastern areas of the County remaining in severe drought (D2). The rest of the county was either in moderate drought (D1) or abnormally dry (D0).
Drought, Reno
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Reno forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
Drought conditions improved across the county with only the Northeastern areas of the County remaining in severe drought (D2). The rest of the county was either in moderate drought (D1) or abnormally dry (D0).
Drought, McPherson
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- McPherson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
Drought conditions improved across the county with only the Southwestern areas of the County remaining in severe drought (D2). The rest of the county was either in moderate drought (D1) or abnormally dry (D0).
Drought, Harvey
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Harvey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
Drought conditions improved across the county with only the far Northwestern areas of the County remaining in severe drought (D2). The rest of the county was either in moderate drought (D1) or abnormally dry (D0).
Drought, Elk
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Elk forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.454, -96.244 (the zone’s center; the record gives no point)
Drought conditions remain the same across the county with Southeastern areas of the County remaining in severe drought (D2). The rest of the county was either in moderate drought (D1) or abnormally dry (D0).
Drought, Chautauqua
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Chautauqua forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.150, -96.245 (the zone’s center; the record gives no point)
Drought conditions remain the same across the county with Eastern half of the County remaining in severe drought (D2). The rest of the county was either in moderate drought (D1).
Drought, Montgomery
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Montgomery forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.193, -95.743 (the zone’s center; the record gives no point)
Drought conditions remain the same across the county with far Northwestern areas of the County remaining in severe drought (D2). The rest of the county was either in moderate drought (D1).
Drought, Wilson
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Wilson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -95.743 (the zone’s center; the record gives no point)
Drought conditions remain the same across the county with far Southwestern areas of the County remaining in severe drought (D2). The rest of the county was either in moderate drought (D1) or abnormally dry (D0).
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Snow in California, February 1 to 2, 202465 kt wind · 48 events
- Drought in Iowa, February 1 to 29, 202444 events
- Heavy Snow in Colorado, February 1 to 4, 202437 events
- Drought in New Mexico, February 1 to 29, 202436 events
- Drought in Mississippi, February 1 to 29, 202421 events
- Drought in New Mexico, February 1 to 29, 202417 events
- Drought in Nebraska, February 1 to 29, 202416 events
- Winter Storm and Heavy Snow in Colorado, February 1 to 4, 202412 events
- Drought in Tennessee, February 1 to 29, 202410 events
- Drought in Iowa, February 1 to 29, 20248 events
- Drought in Tennessee, February 1 to 29, 20248 events
- Drought in Louisiana, February 1 to 7, 20248 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161854, 1161855, 1161856, 1161857, 1161858, 1161859, 1161860, 1161861, 1161862.